Eosinophilia-myalgia syndrome, a newly recognized disorder that occurred in epidemic proportions during 1989, is associated with ingestion of manufactured tryptophan. A case is defined by debilitating myalgias and absolute eosinophilia greater than or equal to 1.0 × 109 cells/L. As of July 10,1990, a total of 1531 cases had been reported nationwide, including 27 deaths. The highest rates of reported illness are concentrated in the western states, 68% are non-Hispanic white women aged 35 years and older, and data on associated clinical findings suggest a multisystemic disorder. The most frequent features include arthralgia (73%), rash (60%), cough or dyspnea (59%), peripheral edema (59%), elevated aldolase level (46%), and elevations in the results of liver function tests (43%). Neuropathy or neuritis, resulting in paralysis and death in some patients, was seen in 27%, and chest roentgenogram abnormalities were noted in 21% of those tested. Ninety-one percent reported onset of symptoms during or after May 1989, and 97% reported having taken tryptophan before the onset of symptoms. Since the recall of over-the-counter preparations of tryptophan in November 1989, the number of new cases of this potentially fatal disorder has fallen dramatically.